Pennsylvania, 2011

Damaging Winds in Pennsylvania, June 22, 2011

June 22, 2011 · NWS PHI · 3 events in 2 counties and zones

A weak surface trough acted as a trigger to scattered strong to severe thunderstorms that developed across southeast Pennsylvania during the second half of the afternoon on the 22nd. PECO Energy reported about 1,300 homes and businesses lost power in ten separate areas along the Montgomery and Bucks Counties line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak surface trough acted as a trigger to scattered strong to severe thunderstorms that developed across southeast Pennsylvania during the second half of the afternoon on the 22nd. PECO Energy reported about 1,300 homes and businesses lost power in ten separate areas along the Montgomery and Bucks Counties line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 1:20 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 22, 1:20 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT WED JUN 22 2011

.SYNOPSIS...
SURFACE WARM FRONT WILL SLOWLY CONTINUE TO PUSH THROUGH OUR CWA
TODAY AND STALL OVER OUR NORTH. IT WILL THEN START TO MOVE SOUTH
AGAIN TONIGHT AND THEN BACK TO THE NORTH ON THURSDAY, DOING A
NORTH SOUTH DIURNAL DANCE. A COLD FRONT SHOULD THEN SWEEP THROUGH
ON FRIDAY AND FINALLY KICK THE WARM TO OUR NORTH ON FRIDAY. THIS
COLD FRONT WILL THEN STALL TO OUR SOUTHEAST THROUGH THE WEEKEND.
HIGH PRESSURE TRIES TO MAKE A RETURN ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED SHOWERS AND TSTMS OCCURRED THIS MORNING ACROSS
CHESTER...DELAWARE AND PHILADELPHIA COUNTIES. OTHER THUNDERSTORMS
DEVELOP ACROSS EASTERN SUSSEX AND MUCH OF MORRIS COUNTIES. THE
STORMS OVER MORRIS COUNTY DROPPED HEAVY RAINS FOR AWHILE. THE
ACTIVITY HAS DECREASED OVER THE PAST HOUR. GRIDS HAVE BEEN
ADJUSTED ACCORDINGLY.

MORE SHOWERS/TSTMS WILL DEVELOP THIS AFTERNOON IN THE HEAT OF THE
DAY. HUMIDITY LEVELS CONTINUE TO INCREASE...SO HEAVY RAINS WILL BE
A THREAT FROM ANY TSTMS TODAY. CAPE VALUES WILL INCREASE THIS
AFTERNOON WITH NOT MUCH OF A CAP TO HOLD BACK ANY TSTMS FROM DEVELOPING.
A SLIGHT RISK FOR SEVERE WEATHER CONTINUES WITH SOME RISK FOR
STRONG GUSTY WINDS AND HAIL.

PUBLIC PRODUCTS HAVE BEEN UPDATED AND SENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ON-GOING CONVECTION ACROSS MUCH OF OUR CWA WILL SLOWLY BEGIN TO
TAPER OFF DURING THE LATE EVENING HOURS. THE AIRMASS WILL STILL BE
SOUPY ENOUGH TONIGHT THAT SHOWERS ARE LIKELY ACROSS OUR NORTHERN
ZONES. THIS IS WHERE ANOTHER PIECE OF ENERGY WILL BE MOVING
THROUGH AS MID-LEVEL HEIGHTS CONTINUE TO FALL IN APPROACH OF A
MID-LEVEL CLOSED LOW SYSTEM. STILL BEING IN THE WARM SECTOR, AGAIN
DEPENDING ON THE EXACT POSITIONING OF THE FLAKY WARM FRONT,
UNSETTLED WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE
SHORT-TERM PERIOD.

WEDNESDAY NIGHT THE WARM FRONT SHOULD BEGIN TO MOVE BACK TOWARDS
THE SOUTH AS ANY RAIN AHEAD OF THE FRONT WILL TEND TO STALL THE
FRONT AND ACTUALLY PUSH IT SOUTH, DUE TO COOLER AIR AHEAD. THE
FRONT WILL CONTINUE TO ACT AS A LIFTING MECHANISM FOR ANY
CONVECTION TO GET STARTED. DURING THE DAY THURSDAY, THE WARM FRONT
WILL ONCE AGAIN START TO MARCH TOWARDS THE NORTH AND WILL MORE
THAN LIKELY NOT MAKE IT TOO FAR...CONVECTION AGAIN WILL INITIATE
IN THE MOIST UNSTABLE AIRMASS IN PLACE. WITH FALLING MID-LEVEL
HEIGHTS ON THURSDAY, MID-LEVEL LAPSE RATES SHOULD BEGIN TO
STEEPEN AND ANY WARM NOSE ALOFT WILL TEND TO STRAIGHTEN OUT WHICH
AGAIN COMBINED WITH THE WARM FRONTAL CONVERGENCE ZONE, MAKE FOR
SEVERE CONVECTION.

AS THE SURFACE LOW OVER THE GREAT LAKES CONTINUES TO SPIN AND MOVE
EASTWARD A COLD FRONT IS DRAGGED TOWARD THE REGION ON FRIDAY. THIS
SHOULD PUSH THE WARM FRONT TO OUR NORTH AND KEEP IT THERE. ALOFT,
THE MID-LEVEL CLOSED LOW IS STACKED OVER THE SURFACE LOW AND
THEREFORE ONCE THE FRONT MEANDERS THROUGH OUR REGION IT WILL
EVENTUALLY STALL TO OUR SOUTHEAST. WE WILL THEN SEE A WAVE OF
ENERGY RIDE ALONG THE STALLED FRONT TO PROVIDE YET ANOTHER CHANCE
OF UNSETTLED AND CONVECTIVE WEATHER.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOTS OF FLOW ALOFT TO START AS THE UPPER MIDWEST TROF LIFTS INTO SE
CANADA AND WEAKENS OVER THE WEEKEND WITH HEIGHTS AT 500 MB SLOWLY
RISING-WARMING....SUGGESTING AT LEAST A TEMPORARY RESPITE FROM THE
SHOWERY PATTERN.

TEMPS: WARMER THAN NORMAL THROUGH AT LEAST SATURDAY BUT MAY COOL
SLIGHTLY TO NEAR NORMAL NEXT SUNDAY MONDAY AND TUESDAY.

QPF: MOST EVIDENT OPPORTUNITIES FOR RAINFALL APPEAR TO BE FRIDAY
NIGHT-SATURDAY NIGHT WITH A PROBABLE DRIER PERIOD SHAPING UP SUNDAY
AND MONDAY.

CONFIDENCE: ABOVE AVERAGE THROUGH SUNDAY FOR TEMPS/QPF
OPPORTUNITIES-TRENDS AS POSTED IN THE DETERMINISTIC 330 PM FCST.

THEREAFTER...LOTS OF MODEL SPREAD ON SOLUTIONS FOR NEXT
MONDAY-TUESDAY AND CONFIDENCE ON QPF IS MUCH BELOW AVG THEN.

THE DAILIES BELOW...

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE PRIMARY TROUGH ALOFT IN
THE GREAT LAKES WILL SLOWLY WEAKEN NEWD INTO SE CANADA. THAT
PROBABLY MEANS...MAINLY DIURNAL HEAT DRIVEN AFTERNOON-EVENING
SHOWERS/SCT TSTMS IN THE WARM SECTOR AHEAD OF THE COOL FRONT.
12Z/21 EC AND GEFS SFC FRONTAL PASSAGE EVOLUTION DIFFER.  ITS
POSSIBLE MOST OF THIS 36 HOUR PERIOD WILL BE RAIN-FREE.

SUNDAY/MONDAY...THE COOL FRONT SHOULD PASS OFFSHORE AND A RAIN-FREE
LOW HUMIDITY PERIOD SHOULD OCCUR SUNDAY INTO MONDAY.  THERE COULD BE
SOME LEFTOVER SHOWERS IN THE MORNING IN THE SOUTHERN PART OF THE
FORECAST AREA BUT CONFIDENCE IS LESS THAN AVERAGE ON THE POTENTIAL
SHOWERS FOR EARLY SUNDAY.

NEXT TUESDAY...LOW CONFIDENCE FORECAST AS MODEL SOLUTIONS VARY. ODDS
AS OF THIS WRITING FAVOR AT LEAST DRY START BUT CAN SEE A SOGGIER
SCENARIO IF A TROUGH ALOFT DEVELOPS OVERHEAD AS HINTED IN SOME OF
THE MODEL MEMBERS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A WARM FRONT HAS MOVED NORTH OF THE TAF AREA AND IT USHERED IN A
WARM MOIST AMS WHICH HAS BECOM MODERATLY UNSTABLE WITH DAYTIME HTG.
THERE ARE ALSO A COUPLE OF WEAK TROFS OF LOW PRESSURE WHICH SHOULD
PROVIDE LOW-LVL CONVERGENCE. THUS TSTMS HAVE BEGUN TO DEVELOP OVER
ERN PA AND ARE EXPECTED TO INCREASE AND MOVE EWD FOR THE REMAINDER
OF THIS AFTN. NOT SURE ATTM HOW EXTENSIVE THE TSTM COVERAGE WILL BE
SO HAVE JUST USED TEMPO GROUP IN THE TAFS WITH CBS INDICATED FROM
LATE AFTN INTO EARLY EVE.

TSTM ACTVTY SHOULD DIMINISH BY MID TO LATE EVE...LEAVING LIGHT WINDS
AND SCT CLOUDS OVERNIGHT. SOME AREAS...ESPECIALLY THOSE THAT RECEIVE
RAINFALL...COULD SEE SOME FOG DURG THE OVERNIGHT HOURS. RDG AND MIV
WERE HIT A LITTLE HARDER WITH FCST FOG.

FOG SHOULD DISSIPATE BY MID-MORN THU BUT CONDS MAY CONT SMWHT HAZY.
WINDS WILL PICK UP OUT OF THE SW DURG THE MORNING ALSO. SCT TSTMS
ARE EXPECTED AGAIN THU AFTN AS THE BASIC WX PATTERN WILL NOT HAVE
CHANGED MUCH.

OUTLOOK...
THE CURRENT WX PATTERN IS EXPECTED TO PERSIST THROUGH FRIDAY NIGHT.
CONDS OVERALL SHOULD BE VFR BUT THERE WILL BE SOME AREAS OF MVFR OR
IFR DUE TO TSTMS AND POSSIBLY NIGHTTIME FOG/ST. A COLD FRONT IS FCST
TO MOVE THRU FRI NIGHT BRINGING MORE WIDESPREAD VFR CONDS FOR THE
WEEKEND.

&&

.MARINE...
THE MAIN FORECAST PROBLEM EARLY THIS MORNING IS CONVECTION. AT THIS
POINT...AS THE THUNDERSTORMS MOVE INTO A MORE STABLE AIRMASS...WIND
GUSTS SHOULD REMAIN BELOW 35 KNOTS ON THE COASTAL WATERS THROUGH
DAYBREAK.

AFTER THIS THREAT PASSES...THE FORECAST WILL HINGE UPON THE POSITION
OF THE QUASI WARM FRONT...WHICH IS APPROACHING DELAWARE BAY EARLY
THIS MORNING. FOR THE MOST PART...DELAWARE BAY AND THE OCEAN WATERS
SOUTH OF LITTLE EGG SHOULD REMAIN IN THE WARM SECTOR...AND THE
SOUTHERLY GRADIENT SHOULD PRODUCE GUSTS TO 20 KNOTS DURING THE
AFTERNOON AND EVENING TODAY...THURSDAY AND PERHAPS EVEN FRIDAY.

NORTH OF THIS...AS THE FRONT WAVERS...WINDS SHOULD BE LIGHTER
THROUGH THURSDAY NIGHT INTO FRIDAY MORNING. THE BEST CHANCE OF SMALL
CRAFT CONDITIONS MAY BE FRIDAY AFTERNOON INTO FRIDAY NIGHT...AS THE
DEPTH OF THE MIXED LAYER MAY INCREASE ENOUGH FOR 25 KNOT GUSTS.

THE SOUTHERLY FETCH COULD ALSO RESULT IN 5 FOOT SEAS FOR ALL OCEAN
WATERS...STARTING AS EARLY AS LATE FRIDAY AFTERNOON AND LAST INTO
SATURDAY. THIS IS OF COURSE BASED ON THE ASSUMPTION THAT THE
SOUTHERLY WIND WILL MAKE IT TO THE OCEAN SURFACE...THROUGH THE
LOWERED MIXED LAYER.

WINDS AND SEAS SHOULD START TO DROP SATURDAY AFTERNOON...AS A COLD
FRONT APPROACHES FROM THE WEST. WINDS AND SEAS SHOULD DROP BELOW
SMALL CRAFT LEVELS SATURDAY NIGHT INTO SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...99
AVIATION...AMC
MARINE...AMC
Hazardous weather outlook, Jun 22, 2:59 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 AM EDT WED JUN 22 2011

NJZ001-007>010-012-015-PAZ054-055-062-230800-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-NORTHAMPTON-
359 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ060-061-
067>071-230800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
359 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-230800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
359 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 8:31 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 AM EDT WED JUN 22 2011

NJZ001-008-221415-
MORRIS NJ-SUSSEX NJ-
931 AM EDT WED JUN 22 2011

...AN AREA OF STRONG THUNDERSTORM WILL AFFECT MORRIS AND SUSSEX
COUNTIES...

AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS SUSSEX AND MORRIS COUNTIES OF
NORTHERN NEW JERSEY. THE STORMS WERE MOVING EAST AT 30 MPH. THE
THUNDERSTORM WILL CONTINUE TO AFFECT THE AREA THROUGH 1015 AM.

VERY HEAVY RAINS WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THREE QUARTERS OF AN INCH OF RAIN FELL IN A SHORT PERIOD OF
TIME IN BUTLER NJ RECENTLY WITH THIS ACTIVITY.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE MAY OCCUR WITH THESE
STORMS.

LAT...LON 4119 7437 4104 7449 4105 7444 4098 7428
      4089 7427 4090 7429 4089 7434 4086 7432
      4073 7437 4064 7452 4070 7451 4074 7456
      4071 7474 4073 7483 4078 7489 4091 7477
      4109 7499 4115 7491 4127 7484 4135 7470

FORECASTER:PO
Special weather statement, Jun 22, 11:18 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1218 PM EDT WED JUN 22 2011

DEZ003-004-221715-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
1218 PM EDT WED JUN 22 2011

...A FEWSTRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY DELAWARE...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEAST SUSSEX COUNTY DELAWARE...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR LEWES AROUND 1230 PM
AND REHOBOTH BEACH AROUND 1235 PM.

OTHER SHOWERS AND THUNDERSTORMS MAY AFFECT THE AREA THROUGH 100 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3874 7535 3880 7516 3879 7511 3881 7508
      3878 7506 3874 7507 3868 7505 3862 7505
      3861 7508 3862 7509 3860 7515 3857 7528

FORECASTER:PO
Special weather statement, Jun 22, 12:48 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
148 PM EDT WED JUN 22 2011

PAZ060-061-067>069-221845-
BERKS PA-BUCKS PA-CHESTER PA-LEHIGH PA-MONTGOMERY PA-
148 PM EDT WED JUN 22 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT PORTIONS OF
BERKS...CHESTER...AND MONTGOMERY COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM ABOUT 15 MILES SOUTH OF READING...MOVING
EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NEW MORGAN AND
ELVERSON AROUND 200 PM...BIRDSBORO AND LORANE AROUND 215 PM...SOUTH
POTTSTOWN AND POTTSTOWN AROUND 230 PM...AND GILBERTSVILLE AND
ROYERSFORD AROUND 245 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM.

LAT...LON 4047 7549 4005 7541 4004 7543 4003 7542
      4004 7595 4011 7595 4014 7590 4020 7599
      4024 7604

MPD
Local storm report, Jun 22, 1:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
233 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND DMG     2 NW PRESTON            38.73N  75.93W
06/22/2011                   CAROLINE           MD   EMERGENCY MNGR

            NUMEROUS TREES DOWN... OUTSIDE OF PRESTON.

&&

EVENT NUMBER PHI1100278

KEK
Special weather statement, Jun 22, 1:38 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT WED JUN 22 2011

DEZ001-MDZ008-012-PAZ054-055-060>062-067>071-222000-
NEW CASTLE-CECIL-KENT MD-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...
PHILADELPHIA
238 PM EDT WED JUN 22 2011

...DEVELOPING THUNDERSTORMS WILL AFFECT EASTERN
PENNSYLVANIA...NORTHEASTERN MARYLAND AND NORTHERN DELAWARE THROUGH
MID AFTERNOON...

SCATTERED THUNDERSTORMS DEVELOPING FROM THE SOUTHERN POCONOS INTO
SOUTHEASTERN PENNSYLVANIA AND NORTHEASTERN MARYLAND WILL AFFECT
EASTERN PENNSYLVANIA AND THE NORTHERN DELMARVA INTO MID
AFTERNOON. SOME THUNDERSTORMS WILL CONTAIN GUSTY WINDS TO 50
MPH...SMALL HAIL...HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND
LIGHTNING. A FEW OF THESE THUNDERSTORMS MAY INTENSIFY AND BECOME
SEVERE.

IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS IMMEDIATELY.

MPD

The radar

The Philadelphia radar (KDIX), 83 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 22, 2:12 PM EST
Where
Montgomery County, Lansdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.250, -75.300

A severe thunderstorm knocked down large tree limbs and wires in Lansdale.

Thunderstorm Wind, Montgomery

When
June 22, 2:25 PM EST
Where
Montgomery County, Horsham
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.180, -75.150

A severe thunderstorm knocked down a few trees in Horsham Township.

Thunderstorm Wind, Bucks

When
June 22, 2:25 PM EST to 2:26 PM EST
Where
Bucks County, 2.24 mi SSW of Tradesville to 0.21 mi WNW of Warrington
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.239, -75.184

A severe thunderstorm caused wind damage in a couple of pockets of Warrington Township. Trees were knocked down along County Line Road near Falls Road. A downed wire caused a power surge at the Hampton Inn along Pennsylvania State Route 611 and Kelly Road. The surge caused an electrical fire and the inn was evacuated for about an hour. The top of a large tree was sheared off on Pennsylvania State Route 611 near Bristol Road. Other large tree limbs were also knocked down in the area and damaged a couple of vehicles. One downed limb broke the window of a gift shop. The severe thunderstorm also knocked down some bricks from an abandoned dwelling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327330, 327337, 327355.